Florida, 2014Hail and Damaging Winds in Florida, August 18 to 21, 2014
August 18 to 21, 2014 · NWS TAE · 7 events in 5 counties and zones
The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 8:35 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 8:35 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1035 AM EDT Mon Aug 18 2014
.Near Term [Through Today]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The 12Z
TAE sounding showed 1000-700mb flow was from the west at over 10
knots, which is our regime 5 sea-breeze pattern. The PWAT value of
1.85", which is 98% of the normal value. Overall, we're expecting a
pretty typical regime 5 day, with chances for afternoon
thunderstorms highest over north Florida, but with slightly more
coverage than normal for this pattern over our southeast Alabama
counties to account for storms coming into the area from the west.
Highs today will be in the mid 90s.
&&
.Aviation...
[Through 12Z Tuesday] Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds will
generally be from the west at 10 kts or less, with gustier winds
during thunderstorms.
&&
.Prev Discussion [307 AM EDT]...
.Short Term [Tonight Through Wednesday]...
A fairly potent shortwave will pass through northern Georgia on
Tuesday. A spoke of energy extending south of the main shortwave
is forecast to spread into the forecast area by afternoon. This
energy should help to somewhat counter the otherwise less
favorable westerly low-level flow pattern to generate scattered
showers and thunderstorms. Despite the scattered storms, the
westerly low-level flow will support temperatures in the mid 90s
during the afternoon.
Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.
.Long Term [Wednesday Night Through Monday]...
Through much of the extended period, high pressure will shift
northward/inland from the Gulf, shifting the winds from westerly
to northwesterly and then variable. This will mean even less
moisture transport, keeping PoPs slightly below climo for this
time of year. Temperatures will be warmer than normal, with highs
reaching the mid to upper 90s and lows only dipping into the mid
70s.
.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west of southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms. No headlines are anticipated this week.
.Fire Weather...
Red Flag conditions are not expected for the next several days.
.Hydrology...
Rainfall totals through Tuesday are expected to range from
&&
.Preliminary Point Temps/PoPs...
Tallahassee 95 76 94 75 97 / 50 10 40 30 40
Panama City 93 79 91 78 92 / 40 20 30 20 20
Dothan 94 74 93 73 96 / 40 20 40 20 20
Albany 95 74 94 75 97 / 40 20 30 20 30
Valdosta 96 73 93 74 96 / 40 20 40 30 30
Cross City 94 75 93 74 94 / 40 10 30 20 20
Apalachicola 90 79 91 77 92 / 40 20 30 20 30
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...MOORE
SHORT TERM...CAMP
LONG TERM...MOORE
AVIATION...MOORE
MARINE...CAMP
FIRE WEATHER...BARRY
HYDROLOGY...BOLDEN
In the hours before
Special weather statement, Aug 18, 12:08 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014
FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...
* UNTIL 245 PM EDT
AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.
WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.
LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364
17-GOULD
Thunderstorm Wind, Walton
- When
- August 18, 12:37 PM CST
- Where
- Walton County, 2.77 mi S of Piney Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 30.761, -86.113
A tree was blown down on State Highway 83 and blocked one lane of traffic.
Thunderstorm Wind, Holmes
- When
- August 18, 1:11 PM CST
- Where
- Holmes County, 1.52 mi SSE of Cerrogordo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.809, -85.871
A tree was blown down on County Highway 179A.
Thunderstorm Wind, Madison
- When
- August 19, 1:02 PM EST
- Where
- Madison County, 4.16 mi N of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 30.530, -83.632
A tree was blown down onto U.S Highway 221.
Thunderstorm Wind, Madison
- When
- August 19, 1:12 PM EST
- Where
- Madison County, 2.2 mi ESE of Lovett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 30.603, -83.539
A tree was blown down onto State Highway 146.
Hail, Leon
- When
- August 21, 4:27 PM EST
- Where
- Leon County, 1.15 mi NW of Tom Brown Park
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.451, -84.224
Thunderstorm Wind, Leon
- When
- August 21, 4:35 PM EST
- Where
- Leon County, 1.67 mi N of Southwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.414, -84.210
Trees were blown down near the intersection of Old Saint Augustine Road and Southwood Plantation Road.
Thunderstorm Wind, Taylor
- When
- August 21, 5:30 PM EST
- Where
- Taylor County, Perry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 30.110, -83.580
Trees and power lines were blown down throughout Perry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536807, 536808, 536809, 536810, 536811, 536812, 536813.